Kansas, 2007

Hail and Damaging Wind in Kansas, August 7 to 8, 2007

August 7 to 8, 2007 · NWS TOP · 3 events in 2 counties and zones

An outflow boundary produced by thunderstorms August 7th remained relatively stationary over north central and northeast Kansas through the night. Convergence near the boundary served to focus convective development by late afternoon as the boundary layer mixed out and destabalized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An outflow boundary produced by thunderstorms August 7th remained relatively stationary over north central and northeast Kansas through the night. Convergence near the boundary served to focus convective development by late afternoon as the boundary layer mixed out and destabalized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 7, 2:30 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 2:30 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT TUE AUG 7 2007

.DISCUSSION...

EVENING INTO OVERNIGHT TONIGHT...MORNING CONVECTION RAPIDLY
DISSIPATED ACROSS THE AREA LEAVING SEVERAL SUBTLE BOUNDARIES BEHIND.
GRAVITY/STABILITY WAVES BEHIND AN INITIAL OUTFLOW BOUNDARY HAVE
MIXED OUT AS THE DAY PROGRESSED. HOWEVER THE INITIAL OUTFLOW
BOUNDARY HAS PUSHED INTO SOUTHEAST KANSAS AND SHOULD NOT PLAY A
SIGNIFICANT ROLE IN OUR WEATHER. THE SURGE HOWEVER DID APPEAR TO
CONTRIBUTE TO SLIGHTLY COOLER READINGS IN THE UPPER BOUNDARY LAYER
PER 12Z SOUNDING THIS MORNING AT TOPEKA. TO THE NORTH...A SLOW
MOVING SHORTWAVE TROUGH AND ASSOCIATED MCV WAS ANALYZED ACROSS
CENTRAL/EASTERN NEBRASKA. THIS FEATURE WAS CONTRIBUTING TO ENHANCED
LIFT AND LIKEWISE CONVECTION WITHIN FAIRLY CLOSE PROXIMITY TO THE
MCV. A DIFFERENTIAL HEATING BOUNDARY ON THE ORDER OF 10F WAS ALSO
TAKING SHAPE OVER NORTH CENTRAL KANSAS IN PART TO THE REMNANT COOL
POOL AND EXISTING CLOUD COVER. A SYNOPTIC NEARLY STATIONARY FRONTAL
BOUNDARY WAS NOTED ACROSS NORTHERN NEBRASKA WHICH DIFFERENTIATED
MUCH DRIER AIR IN COMPARISON TO THE SOUTH. TEMPERATURES AT H7 FOR
THE REMAINDER OF THE AFTERNOON SHOULD REMAIN BETWEEN 13C TO
14C...WHICH SHOULD HELP PROHIBIT CONVECTIVE DEVELOPMENT. THE RUC
SHOWS THE LAYER TO COOL BY EVENING BUT MIGHT BE AN ARTIFACT TO
CONVECTIVE FEEDBACK. EXCEPTION REMAINS ACROSS THE FAR NORTHERN CWA
WHERE SLIGHTLY COOLER H7 TEMPS AND CURRENT CU FIELD EXIST. OTHER
CONCERN IS HOW MUCH OVERALL SYNOPTIC DECENT THE CURRENT MCV WILL
LEAVE IN ITS WAKE FOR THIS EVENING. THIS MAY TEND TO LIMIT COVERAGE
AT LEAST INITIALLY BEHIND THE FEATURE WHEREAS AREAS SOUTH OF THE
SHORTWAVE TROUGH MAY FEEL NEGLIGIBLE EFFECTS. OVERALL BEST CHANCES
FOR CONVECTION LOOK TO REMAIN ACROSS THE NORTHWEST ONE-HALF OF THE
CWA PER PLACEMENT OF SUBTLE NEAR-SFC BOUNDARIES AND CLOSER PROXIMITY
TO SLIGHTLY BETTER DYNAMICS/SUPPORT. WHILE DIRECTIONAL TURNING IS
POOR...SPEED SHEAR COMBINED WITH ANTICIPATED EVENING INSTABILITY
WOULD PROMOTE A FEW ORGANIZED MULTI-CELL STORMS IF CONVECTION CAN IN
FACT DEVELOP OVER THE AREA. A SEVERE STORM OR TWO CANNOT BE RULED
OUT...WITH THE GREATEST THREATS BEING HAIL UP TO THE SIZE OF
QUARTERS DUE TO HIGH FREEZING LEVELS ALOFT AND DOWNBURST TYPE WINDS
ASSOCIATED WITH COLLAPSING CORES. OTHER CONCERN WILL BE LOCALLY
HEAVY RAINFALL WITH PERSISTENT SLOW-MOVING CONVECTION.

TOMORROW...SIMILAR SYNOPTIC PATTERN EXPECTED SO WONT REHASH DETAILS.
ANOTHER SUBTLE SHORTWAVE TROUGH LOOKS TO QUICKLY EJECT INTO THE
CENTRAL PLAINS AND SHEAR OUT DURING THE AFTERNOON TOMORROW. THIS
MIGHT PROVIDE ENOUGH ASCENT ALONG WITH THE GOOD LIKELIHOOD OF
PREEXISTING SURFACE BOUNDARIES TO HELP FOCUS CONVERGENCE AND WEAK
LARGE SCALE ASCENT TO PRODUCE SCATTERED CONVECTION DURING/SHORTLY
AFTER PEAK HEATING. TEMPERATURES ALOFT WILL STILL REMAIN WARM AND
WILL PRODUCE A STOUT CAP IN MOST AREAS. ATTM...BEST CHANCES FOR
CONVECTION WILL REMAIN OVER THE NORTH ONE-HALF OF THE CWA.
HOWEVER...OVERNIGHT CONVECTION TONIGHT WILL ULTIMATELY PLAY A LARGE
ROLE IN SHAPING TOMORROWS SURFACE BOUNDARY PLACEMENT AND LIKEWISE
TOMORROWS WEATHER...SO SOME DEVIATION IN THE FORECAST IS CERTAINLY
POSSIBLE AS TONIGHTS CONVECTIVE EVOLUTION TAKES SHAPE.

AS FOR SURFACE TEMPERATURES...LOWS TONIGHT WILL FALL MAINLY INTO THE
UPPER 70S IN CONVECTIVE-FREE AIR WITH COOLER READINGS ACROSS NORTH
CENTRAL KANSAS. THIS WILL PROVIDE ONLY A SHORT DURATION FROM THE
EXCESSIVE HEAT WITH READINGS RAPIDLY REBOUNDING TOMORROW
MID-MORNING. HIGHS IN THE MIDDLE TO UPPER 90S ARE ANTICIPATED ONCE
AGAIN WITH HEAT INDEX READINGS AT OR ABOVE 105 DEGREES THROUGHOUT
MOST OF THE CWA TOMORROW AFTERNOON. HEAT ADVISORY WILL CONTINUE.

BLAIR

WEDNESDAY NIGHT AND THURSDAY...SCATTERED THUNDERSTORMS THAT DEVELOP
ALONG THE OUTFLOW BOUNDARY...AND AHEAD OF ANY WEAK UPPER LEVEL
SHORTWAVE TROUGHS LIFTING NORTHEAST ACROSS THE AREA...WEDNESDAY
AFTERNOON ACROSS THE NORTHERN AND WESTERN COUNTIES OF THE CWA WILL
CONTINUE THROUGH AT LEAST THE EARLY EVENING HOURS. THE ENVIRONMENT
WILL BE UNSTABLE (MLCAPES WILL MOST LIKELY BE AROUND 3000 J/KG)
ALONG WITH SOME WEAK VERTICAL WINDSHEAR DURING THE EARLY EVENING
HOURS...THUS A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY HAZARD
BEING DAMAGING OUTFLOW WINDS AND PERHAPS QUARTER SIZE HAIL (EVEN
THOUGH FREEZING LEVELS MAY BE ABOVE 17KFT). THERE WILL BE PLENTY OF
DEEP LOW-LEVEL MOISTURE IN PLACE WITH PWS OF 2 INCHES THAT MAY
CAUSE SOME THUNDERSTORMS TO PRODUCE HEAVY RAIN WITH ISOLATED
FLOODING POSSIBLE WEDNESDAY EVENING. THE SEVERE THREAT SHOULD
DIMINISH NEAR SUNSET AS WE LOSE SURFACE HEATING. IM NOT REALLY SURE
HOW FAR SOUTH THE SCATTERED THUNDERSTORMS WILL MAKE IT ACROSS THE
CWA BEFORE THEY DISSIPATE DURING THE THE LATE EVENING AND EARLY
MORNING HOURS OF FRIDAY. THE CENTRAL AND SOUTHERN COUNTIES OF THE
CWA MAY REMAIN DRY DUE THE EML (CAP) ACROSS MOST OF THE CWA...THOUGH
THE EVENING THUNDERSTORMS ACROSS THE NORTHERN COUNTIES OF THE CWA
MAY HELP PUSH THE OUTFLOW BOUNDARY INTO THE SOUTHERN COUNTIES AFTER
MIDNIGHT WHICH MAY PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS THE CENTRAL AND SOUTHERN COUNTIES OF THE CWA (MAILY ELEVATED
STORMS DUE TO ISENTORPIC LIFT NORTH OF THE BOUNDARY). ON THURSDAY
THE UPPER RIDGE OVER THE SOUTH CENTRAL CONUS WILL BEGIN TO BUILD
NORTHWEST INTO THE SOUTHERN PLAINS. THE OUTFLOW BOUNDARY WILL SLOWLY
DISSIPATE AS IT MOVES SOUTH ACROSS SOUTHERN KS ON THURSDAY
AFTERNOON. HIGH TEMPERATURES ON THURSDAY ACROSS THE CWA WILL REACH
INTO THE MID AND UPPER 90S. THE DEEP 850MB MOISTURE WILL REMAIN IN
PLACE THEREFORE WE HAVE EXTENDED THE HEAT ADVISORY THROUGH THURSDAY
INTO FRIDAY AFTERNOON.

THURSDAY NIGHT THROUGH TUESDAY...BOTH THE ECMWF AND GFS SHOW THE
CENTER OF THE UPPER RIDGE CURRENTLY ACROSS THE SOUTH CENTRAL CONUS
SLOWLY RETROGRADING NORTHWEST ACROSS THE CENTRAL AND SOUTHERN
PLAINS. IN FACT IF THE LONGER RANGE MODELS ARE CORRECT THE CENTER OF
THE 5H RIDGE AXIS WILL BE ACROSS KS THIS WEEKEND THROUGH MOST OF
NEXT WEEK. EXPECT HOT AND HUMID CONDITIONS WITH HIGH TEMPERATURES
REACHING THE UPPER 90S...WITH POSSIBLE 100 TO 103 DEGREE READINGS IN
SOME AREAS. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 70S.
THUNDERSTORM CHANCES WILL BE SLIM...PROBABLY UNDER 10 PERCENT DURING
THE LATE AFTERNOON AND EVENING HOURS. IF THE LONGER RANGE FORECAST
MODELS TURN OUT TO BE ACCURATE THEN THE HEAT ADVISORY MAY HAVE TO BE
EXTENDED INTO NEXT WEEK.

66

&&

.AVIATION...

SCATTERED CUMULUS FIELD HAS DEVELOPED OVER THE NORTHERN QUARTER OF
KANSAS CLOSEST IN PROXIMITY TO AN AREA OF ASCENT ASSOCIATED WITH THE
SHORTWAVE TROUGH. OTHERWISE SKIES ARE CLEAR OVER THE REMAINDER OF
THE REGION. EXPECT GREATEST POTENTIAL FOR CONVECTION TO BE MAINLY
NORTH OF INTERSTATE 70. NO ANTICIPATED ISSUES WITH CEILINGS OR
VISIBILITY WITH THE EXCEPTION OF ISOLATED THUNDERSTORMS WHERE
VISIBILITY AND CEILINGS WILL BE GREATLY REDUCED. SEE SHORT TERM
FORECAST DISCUSSION FOR ADDITIONAL DETAILS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 700 PM CDT SATURDAY FOR ALL COUNTIES.

&&

BLAIR/66
Hazardous weather outlook, Aug 7, 6:51 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT TUE AUG 7 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-081100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
751 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING
ACROSS PORTIONS OF NORTHEAST AND NORTH CENTRAL KANSAS. AN ISOLATED
STORM MAY BECOME SEVERE THIS EVENING...WITH THE PRIMARY HAZARD BEING
DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL. HEAVY RAINFALL MAY
OCCUR WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEAST KANSAS WEDNESDAY AFTERNOON AND EVENING.
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT
ACROSS THE ENTIRE REGION.

HEAT INDICES SHOULD REACH THE 105 TO 110 DEGREE RANGE
WEDNESDAY...THURSDAY AND FRIDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT ACROSS PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS.

In the hours before

Special weather statement, Aug 7, 6:28 PM CST, 24 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
728 PM CDT TUE AUG 7 2007

KSZ022-023-036-038-080130-
GEARY-POTTAWATOMIE-RILEY-WABAUNSEE-
728 PM CDT TUE AUG 7 2007

THROUGH 830 PM CDT...A SMALL COMPLEX OF STRONG THUNDERSTORMS WILL
MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF NORTHEAST KANSAS AND
EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS WERE CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES
THAT COULD BE AFFECTED INCLUDE
ALMA...WAMEGO...BELVUE..LOUISVILLE...PAXICO...MAPLE HILL...ST.
MARYS...AND THE RURAL AREAS OF EASTERN GEARY AND SOUTHEAST RILEY
COUNTIES. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 308 AND
341 COULD ALSO BE AFFECTED.

The radar

The Topeka radar (KTWX), 102 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 7, 6:52 PM CST
Where
Brown County, Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.830, -95.730

A storage shed at the Holthaus Autohaus was demolished by thunderstorm winds.

Lightning, Brown

When
August 7, 7:00 PM CST
Where
Brown County, Morrill
Property damage
$5,000
Reported by
Newspaper
Coordinates
39.930, -95.680

A barn burned down after it was struck by lightning.

Hail, Dickinson

When
August 8, 7:30 PM CST
Where
Dickinson County, 2.99 mi NE of Shady Brook
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -96.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56288, 56290, 53778.